Author(s): Magee CN, Medani SA, Leavey SF, Conlon PJ, Clarkson MR
Abstract Share this page
Abstract Rhabdomyolysis is a known complication of statin therapy and may be triggered by a pharmacokinetic interaction between a statin and a second medication. Fatal statin-induced rhabdomyolysis has an incidence of 0.15 deaths/million prescriptions. We describe 4 cases of severe rhabdomyolysis with the common feature of atorvastatin use and coadministration of fusidic acid. All cases involved long-term therapy with atorvastatin; fusidic acid was introduced for treatment of osteomyelitis or septic arthritis. Three cases occurred in the setting of diabetes mellitus, with 2 in patients with end-stage renal disease, suggesting increased susceptibility to atorvastatin-fusidic acid-induced rhabdomyolysis in these patient populations. Of the 4 patients in this series, 3 died. Fusidic acid is a unique bacteriostatic antimicrobial agent with principal antistaphylococcal activity. There have been isolated reports of rhabdomyolysis attributed to the interaction of statins and fusidic acid, the cause of which is unclear. Fusidic acid does not inhibit the cytochrome P450 3A4 isoenzyme responsible for atorvastatin metabolism; increased atorvastatin levels due to inhibition of the glucuronidation pathway may be responsible. Considering the low frequency of fusidic acid use, the appearance of 4 such cases within a short time and in a small population suggests the probability that development of this potentially fatal complication may be relatively high. Copyright © 2010 National Kidney Foundation, Inc. Published by Elsevier Inc. All rights reserved.
This article was published in Am J Kidney Dis
and referenced in Journal of Clinical & Experimental Pharmacology